Kansas, 2021

Hail and Damaging Winds in Kansas, December 15, 2021

December 15, 2021 · NWS EAX · 18 events in 6 counties and zones

On December 15, 2021, a large-scale weather event rolled through the Central Plains and Upper Midwest bringing tornadoes, dust storms, wildfires, and snow across several central and northern states. Record high temperatures were set across the region including Kansas City, with the Kansas City International Airport tying its all-time December high temperature.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On December 15, 2021, a large-scale weather event rolled through the Central Plains and Upper Midwest bringing tornadoes, dust storms, wildfires, and snow across several central and northern states. Record high temperatures were set across the region including Kansas City, with the Kansas City International Airport tying its all-time December high temperature.

Non-convective winds both ahead and behind the thunderstorms were quite strong. Several locations around the area reported wind gusts above 50 MPH with Lees Summit peaking at 53 MPH, St. Joseph reached 52 MPH, and Johnson County Executive Airport in Olathe, KS reached 60 MPH. Once the line of storms arrived, several areas reported winds in excess of 75 MPH. The Kansas City Downtown Airport reached a peak gust of 77MPH. This resulted in the roof damage to a few airport buildings. Numerous trees and power poles fell across much of eastern Kansas and western Missouri. Areas in far northwest Missouri observed winds of 80-90 MPH as the thunderstorms moved through. Several homes and buildings were damaged across northern Missouri including missing shingles, peeled siding, and blown out windows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 15, 2:24 PM CST, 36 minutes earlier.

Area forecast discussion, Dec 15, 2:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
224 PM CST Wed Dec 15 2021

.Discussion...
Issued at 220 PM CST WED DEC 15 2021

Key Messages:

- Southerly winds gusting 50-60 mph ongoing, stronger winds possible
later this afternoon and early evening over far NW MO and NE KS.
[High wind warning in effect for portions of the area]

- Severe weather possible north of I-70 along a line of storms,
greatest risk over far NW MO. [Tornado watch in effect for portions
of the area]

- Daily record high temperatures ongoing.

- Elevated fire weather conditions ongoing.

Today/Tonight:

Unseasonably warm conditions continue, with temperatures this
afternoon in the lower to middle 70s across the area. This has
shattered most daily record highs, and Kansas City is one degree
away from reaching the all-time warmest December day on record.
Moisture has also increased across the area, with dewpoints steady
in the middle 50s to near 60 upon diurnal mixing.

The primary story has been the persistent strong southerly wind
gusts, with most locations gusting 50 to 60 mph this morning into
the early afternoon. Look for some increase in peak wind gusts later
this afternoon and evening. The highest wind gusts will be across
the northwest half of the CWA, with some locations reaching 65 mph
over portions of far northwest Missouri. Localized power outages and
tree damage is expected in the windiest areas. Wind speeds will
gradually relax by mid to late evening into the early morning hours
Thursday.

Focus is also on the potential for severe weather, generally north
of the Interstate 70 corridor. The greatest potential for severe
weather resides over far northwest Missouri, generally areas N/W of
STJ, closest to the Iowa and Nebraska borders. In this area,
forecast sounding show extreme wind shear, especially in the lowest
1km, along with skinny but marginally sufficient instability for
storm organization/persistence. There will be a window for areas of
far NW MO to see the potential for enhanced wind gusts to 75 mph and
isolated tornadoes with a broken line of storms along a dryline/cold
front. Elsewhere (points south along the line), storm mode remains
in question with the strong linear forcing, unfavorable low-level
shear per storm/line orientation, along with increasing atmospheric
inhibition, to limit conditions supportive of tornadoes. However,
strong winds residing just above the surface may occasionally be
translated down to ground-level, resulting in wind gusts of 60-65
mph. A decreasing severe weather threat with eastern extent is
expected, with the line of storms exiting the entire CWA by mid/late
evening.

Lastly, a short window during the late afternoon and early evening
behind the passing cold front and associated narrow line of storms
may allow for dangerous fire weather conditions to materialize
across far northwest Missouri. Here, relative humidity values as low
as 25 percent in combination with strong wind gusts, including a
wind shift, are expected, and likewise have continued a Red Flag
Warning for these areas.

Thursday and beyond:

Subdued weather returns to the forecast on Thursday and will likely
continue through the remainder of the long range forecast. Friday
afternoon may see a low end chance for some precipitation in the
southern part of the forecast area as moisture surges back north.
Dry conditions return Saturday through the remainder of the
forecast.

&&

.Climate...

Record high temperatures are ongoing.

Wednesday December 15 Previous Records:
Kansas City 68 (2002)
St Joseph   67 (2002)
Kirksville  59 (2002)

* The maximum monthly temperature for Kansas City in
December is 74 F degrees, set on December 3 2012, December 5 2001,
and December 6 1939.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1127 AM CST WED DEC 15 2021

VFR conditions with main concern very strong winds at the surface
and off the deck. Peak winds are expected late this afternoon and
early evening just ahead of a cold front, with wind gusts
potentially enhanced by a line of weak thunderstorms. Improving
conditions with relaxing wind gusts overnight into Thursday
morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until midnight CST tonight for KSZ060.

     High Wind Warning until midnight CST tonight for KSZ025-057-
     102>105.

     Red Flag Warning until 9 PM CST this evening for KSZ025-102.

MO...Wind Advisory until midnight CST tonight for MOZ017-025-031>033-
     038>040-043>046-053-054.

     High Wind Warning until midnight CST tonight for MOZ001>008-
     011>016-020>024-028>030-037.

     Red Flag Warning until 9 PM CST this evening for MOZ001-002-011-
     012.

&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Dec 15, 4:18 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
418 AM CST Wed Dec 15 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
418 AM CST Wed Dec 15 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong southwesterly winds are expected today gusting up to 65 mph
late this afternoon and evening. Strong winds may be hazardous to
those traveling, especially those driving high profile vehicles.
Winds could blow down trees or power lines. Elevated to extreme fire
weather conditions are expected today. Burning today is highly
discouraged.

Scattered thunderstorms are expected Wednesday evening. Some storms
may be strong or severe with damaging winds as the main severe
threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Dec 15, 12:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 3 E JARBALO             39.21N 95.01W
12/15/2021  M58 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            58 MPH WIND GUST MEASURED AT THE LEAVENWORTH
            COUNTY SHOP.

&&

BP
Local storm report, Dec 15, 2:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND DMG     5 ENE LATHROP           39.58N 94.24W
12/15/2021                   CLINTON            MO   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

BP
Local storm report, Dec 15, 2:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     NON-TSTM WND DMG 5 ENE LATHROP           39.58N 94.24W
12/15/2021                   CLINTON            MO   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            ENE LATHROP. REPORT FROM MPING: 3-INCH TREE
            LIMBS BROKEN; POWER POLES BROKEN.

&&

BP

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 high wind, 1 hail. Local standard time, as filed.

High Wind, Atchison

When
December 15, 3:00 PM CST to 8:00 PM CST
Where
Atchison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.

High Wind, Doniphan

When
December 15, 3:00 PM CST to 8:00 PM CST
Where
Doniphan forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.

High Wind, Johnson

When
December 15, 3:00 PM CST to 8:00 PM CST
Where
Johnson forecast zone
Measured
56 kt (64 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area. An injury was sustained near Lake Quivira when part of a tree fell on a person. Injuries were reported as minor.

High Wind, Leavenworth

When
December 15, 3:00 PM CST to 8:00 PM CST
Where
Leavenworth forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.

High Wind, Miami

When
December 15, 3:00 PM CST to 8:00 PM CST
Where
Miami forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.

High Wind, Wyandotte

When
December 15, 3:00 PM CST to 8:00 PM CST
Where
Wyandotte forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.

Thunderstorm Wind, Atchison

When
December 15, 5:15 PM CST to 5:18 PM CST
Where
Atchison County, 1.27 mi ENE of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.580, -95.280

Roof damage to a building at 294th and Kingman.

Thunderstorm Wind, Atchison

When
December 15, 5:15 PM CST to 5:18 PM CST
Where
Atchison County, 1.07 mi W of Atchison Earhart Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.570, -95.200

Damage was done to a power pole near Neosho.

Thunderstorm Wind, Leavenworth

When
December 15, 5:30 PM CST to 5:33 PM CST
Where
Leavenworth County, 3.8 mi W of (Flv)ft Leavenworth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.340, -94.990

Power lines were down near Mt. Olivet Road and 179th.

Thunderstorm Wind, Leavenworth

When
December 15, 5:30 PM CST to 5:33 PM CST
Where
Leavenworth County, 2.68 mi W of Jarbalo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.120

Emergency management reported 65 to 70 mph wind along with some pea sized hail and damage.

Thunderstorm Wind, Leavenworth

When
December 15, 5:31 PM CST to 5:34 PM CST
Where
Leavenworth County, 0.69 mi S of Lowemont
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.370, -95.070

Emergency management reported 70 mph winds.

Thunderstorm Wind, Leavenworth

When
December 15, 5:37 PM CST to 5:40 PM CST
Where
Leavenworth County, 0.69 mi N of Lansing
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.260, -94.900

Report of power lines down and wrapped around a trampoline.

Thunderstorm Wind, Leavenworth

When
December 15, 5:42 PM CST to 5:45 PM CST
Where
Leavenworth County, 3.2 mi NNW of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -95.060

There was a report of a powerline down on a tree and on fire at this location.

Thunderstorm Wind, Johnson

When
December 15, 5:48 PM CST to 5:51 PM CST
Where
Johnson County, 0.54 mi W of Countryside
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -94.680

Merriam police report multiple trees and power lines down.

Thunderstorm Wind, Leavenworth

When
December 15, 5:50 PM CST to 5:53 PM CST
Where
Leavenworth County, 1.27 mi ESE of Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -95.100

Several outbuildings had their roofs blown off.

Hail, Johnson

When
December 15, 5:52 PM CST to 5:53 PM CST
Where
Johnson County, 2.69 mi W of Provence Vlg
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -94.880

This report was received via social media.

Thunderstorm Wind, Johnson

When
December 15, 5:54 PM CST to 5:57 PM CST
Where
Johnson County, 0.37 mi WSW of Cedar
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.978, -94.937

A tree was reported down on a house near 83rd and Corliss in De Soto.

Thunderstorm Wind, Johnson

When
December 15, 6:01 PM CST to 6:04 PM CST
Where
Johnson County, 0.9 mi SSE of Shawnee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.008, -94.715

A tree was down on a house near 67th and Nieman Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997277, 997278, 997279, 997280, 997281, 997282, 997317, 997332, 997318, 997328, 997330, 997319, 997321, 997322, 997324, 997308, 997325, 997327.